I'm 44 and was diagnosed with invasive BC (small grade 1) in my right breast in June 2013. Following an MRI scan (which I requested) and several biopsies later, I was also diagnosed with a 35mm (grade 2) invasive breast cancer in the other breast in August 2013. Consequently, I underwent bi-lateral mastectomies in September 2013 and my BC Surgeon advised me that I did not need radiotherapy (re histology reports) but that I was borderline for Chemo as the second tumour was larger than 30mm. I spoke at length with the Oncologist (spanning several appointments) and I eventually decided to participate in a clinical trial my hospital was running and was lucky enough to be selected for the Oncotype DX test where my grade 2 tumour was tested in America. The results came back as "no additional benefit" re chemo so my Oncologist started me on Tamoxifen. Both BC's were ER+ and HER-.
I am also having monthly Zoladex implant injections to suppress my ovaries and will be on these for 3 years. As I had a hysterectomy 7 years ago I no longer have periods but I still have my ovaries (and a blood test confirmed that these are still very much in working order) hence the Zoladex. I have only had the first injection so far but I felt extremely fatigued for just over a week afterwards and I'm certainly not looking forward to my next one which is on New Year's Eve (or the next 34 that will follow for that matter)!
Is it normal to feel as tired as this and will this occur after every injection? I was told by my Oncologist that I could not have the 3 monthly injections as these are not licenced to treat BC and that they are used to treat Prostate cancer.
I am due to have reconstructive surgery in January (following a failed attempt at the original surgery for bi-lateral mastectomies) and once I'm recovered from that procedure I will be going back to work full time but don't know how I am going to cope with the side effects of this double treatment as I wake often in the night, get very hot during the day and extremely tired where I simply just need to sleep for a couple of hours! I feel sure the side effects are related to the Zoladex as I started on Tamoxifen a few weeks earlier and didn't seem to have any issues then.
I've been reading the boards since June when i was diagnosed with Stage 2 BC, i've not posted before but thought i should now to share my experience which might be of some value to someone else as i've found it to be for me reading the boards.
So in early July had a mx and there were two tumours total size 6cm, I was told i'd probably have to have chemo and rads but after the op was told that i would not have either. My tumors had a really low proliferation rate, SNB was negative, no vascular invasion and clear margins, I was very lucky.
I've been prescribed Zoladex for 2 years and tamoxifen for 5-10 years as I am 42.
I started the tamoxifen first and took that for two months on its own, if it had side effects I wanted to be sure which was what. I didn't ask my Onc if the delay in starting zoladex was okay, but when i went back for my 3 month check up they didn't say it would have been a problem. I have to say that the tamoxifen on its own was okay, there were side effects, hot flushes, some anxiety ( weirdly as not had this really before, mild panic attacks ) and some dizzy spells but they were all quite mild and not so frequent.
So I decided to start the zoladex and have had two injections which left bad bruising. The first month wasn't too bad for side effects but this second month has been tougher as the hot flushes increased dramatically to around 8 - 10 per 24 hours and my period has now stopped. I really hope the flushes calm down, I was abroad recently and being in a hot climate only made them worse, I'm finally rejoicing in the UK cold weather.
But its a small price to pay given the fact that i've not had to have chemo or rads. I switched taking tamoxifen in the night and morning and it doesn't make much difference but i can say that regular excercise makes me feel so much better, i stopped excercising for a week or so and felt rubbish quite quickly ( I'm not a health nut either ) and also if i drink any alcohol it also makes me feel rubbish too so now only have the odd drink. I also have taken tamoxifen on an empty stomach and its been okay.
A clinical specialist nurse who works in a cancer centre in Amsterdam treating bc patients, told me in holland they would give me Tam + Zoladex as a matter of course. I'm 44 and on Tam since April last year but have started my period again two months ago. I'm going to see the BC surgeon about this next week and like to ask him re Tam in combination with Zoladex. Anybody else on this combo?? Or is it totally unusual in the UK??